Tornadoes · United States · South Dakota · 2001
F0 tornado, Winner, South Dakota, June 6, 2001
This F0 tornado ran 0.5 miles across Tripp County on June 6, 2001, touching down at 1:51 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 6, 2001
- Touchdown
- 1:51 PM CDT (18:51 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Tripp County
- Touchdown point
- 43.520, -99.670
- Lift-off point
- 43.520, -99.670
- Record number
- 241
What the Weather Service recorded
A tornado was on the ground for one minute, but caused no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 6, 11:15 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 6, 11:15 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1015 AM MDT WED JUN 6 2001 LATEST SFC ANALYSIS PLACES LOW OVER SRN SD WITH A FAIRLY FLAT PRESS GRADIENT OVER WRN SD AND NE WY. WV IMAGES INDC COMPACT LITTLE S/WV THAT KICKED UP SOME PRE-DAWN SHRA AND TSTMS OVER NW SD HAS MOVED E OF CWFA. KUDX RADAR SHOWS DECREASING DBZ AND COVERAGE OF -SHRA OVER PERKINS AND BUTTE COUNTIES. SHOULD SEE SOME CU DEVELOP THIS AFTERNOON WITH AN ISOLATED SHOWER OVER THE HILLS...OTHERWISE SUBSIDENCE BEHIND S/WV WILL LIMIT PRECIP. HAVE TWEAKED CLOUDS AND TEMPS AND REMOVED MENTION OF PRECIP EXCEPT HILLS. REST OF PACKAGE LOOKS GOOD. .UNR...NONE. 99
In the hours before
Special weather statement, Jun 6, 12:30 PM CDT, 1 hour 21 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-062015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1130 AM MDT WED JUN 6 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH. .DISCUSSION... A MID LEVEL TROUGH WILL COMBINE WITH A WEAK COLD FRONT MOVING THROUGH THE SOUTH DAKOTA PLAINS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON MAINLY EAST OF A LINE FROM FAITH TO PHILIP TO MARTIN. A FEW OF THESE STORMS COULD BECOME SEVERE THIS AFTERNOON AND EARLY EVENING IN TODD...TRIPP AND MELLETTE COUNTIES WITH LARGE HAIL AND STRONG WINDS POSSIBLE. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN THE BLACK HILLS LATER THIS AFTERNOON. COUNTIES INCLUDED IN THIS OUTLOOK ARE... TRIPP...BENNETT...JACKSON...ZIEBACH...PERKINS...MEADE...LAWRENCE... MELLETTE...TODD...HAAKON...CUSTER...AND PENNINGTON. GRZYWACZ
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
6.9 hours before the tornado, 184 km from the path. June 6, 2001.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81025 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Aberdeen, SD (KABR), 00:00Z
5.1 hours after it, 184 km from the path. June 7, 2001.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -165 J/kg
- Surface CAPE
- 222 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Winner (ICR), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The North Platte radar (KLNX), 189 km away, was scanning. The volume nearest the touchdown began at 18:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of June 6, 2001
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 6 | 2:02 PM CDT | F1 | Tripp, SD | 0.5 | 50 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.